Alert archive / Kansas / Tornado Warnings in 2023
Tornado Warning 17, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Aug 13, 2023, 6:50 PM CDT for Coffey County, Kansas. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2023, 6:50 PM CDT (23:50 UTC)
- Expired
- Aug 13, 2023, 7:10 PM CDT
- In force
- 20 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Coffey County, KS
The radar
The Topeka radar (KTWX), 98 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 7:01 PM CDT | TSTM WND DMG | 4 N Gridley, KS | Large 120 year old tree uprooted, electric pole snapped. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 5:06 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.8 hours before the alert went out and 353 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 436 J/kg
- Mixed-layer CIN
- -353 J/kg
- Mixed-layer LCL
- 1960 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
859
WFUS53 KTOP 132350
TORTOP
KSC031-140030-
/O.NEW.KTOP.TO.W.0017.230813T2350Z-230814T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
650 PM CDT Sun Aug 13 2023
The National Weather Service in Topeka has issued a
* Tornado Warning for...
Southwestern Coffey County in east central Kansas...
* Until 730 PM CDT.
* At 649 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northeast of Madison, moving southeast at 20
mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Mainly rural areas of southwestern Coffey County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3814 9596 3824 9596 3820 9578 3808 9581
TIME...MOT...LOC 2349Z 294DEG 18KT 3820 9602
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$3 follow-up statements
833
WWUS53 KTOP 132356
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
656 PM CDT Sun Aug 13 2023
KSC031-140030-
/O.CON.KTOP.TO.W.0017.000000T0000Z-230814T0030Z/
Coffey-
656 PM CDT Sun Aug 13 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
SOUTHWESTERN COFFEY COUNTY...
At 655 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles northwest of Gridley, moving southeast at 20 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Mainly rural locations of southwestern Coffey County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3814 9596 3824 9596 3820 9578 3808 9581
TIME...MOT...LOC 2355Z 294DEG 18KT 3819 9598
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$692
WWUS53 KTOP 140004
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
704 PM CDT Sun Aug 13 2023
KSC031-140030-
/O.CON.KTOP.TO.W.0017.000000T0000Z-230814T0030Z/
Coffey-
704 PM CDT Sun Aug 13 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
SOUTHWESTERN COFFEY COUNTY...
At 704 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Gridley, moving southeast at 25 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Gridley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3814 9594 3822 9592 3820 9578 3808 9581
TIME...MOT...LOC 0004Z 293DEG 23KT 3815 9586
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$880
WWUS53 KTOP 140010
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
710 PM CDT Sun Aug 13 2023
KSC031-140019-
/O.CAN.KTOP.TO.W.0017.000000T0000Z-230814T0030Z/
Coffey-
710 PM CDT Sun Aug 13 2023
...THE TORNADO WARNING FOR SOUTHWESTERN COFFEY COUNTY IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas.
Remember, a Severe Thunderstorm Warning still remains in effect for
Coffey County until 745 PM.
LAT...LON 3814 9594 3822 9592 3820 9578 3808 9581
TIME...MOT...LOC 0007Z 294DEG 18KT 3814 9583
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Aug 13, 3:11 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Aug 13, 3:11 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Topeka KS 311 PM CDT Sun Aug 13 2023 .DISCUSSION... Issued at 311 PM CDT Sun Aug 13 2023 Key Points: - Strong to severe storms possible this afternoon/evening. - Cooler to begin the work week before warming up into the weekend. A trough currently over the Dakotas continues its southeastward progression this afternoon with an associated surface cold front located across central/eastern Nebraska into western Kansas. Isentropic ascent has led to persistent warm-advection showers and storms this morning and into the afternoon which has limited destabilization of the atmosphere for the most part. Skies are beginning to clear across the area, but the degree of destabilization that will occur remains uncertain especially with eastward extent. To add to the complexity, several outflow boundaries remain parked across the area along with a warm front/differential heating boundary encroaching on the I-35 corridor. These boundaries are leading to localized areas of convergence seen in satellite by areas of agitated CU. Redevelopment is possible along these boundaries given the mostly uncapped environment and increasing instability. Hodographs are elongated, but mainly straight in nature, so damaging wind gusts and large hail look to be the main threats. Storm interactions with remaining boundaries could locally enhance storm-relative vorticity and lead to a brief spin-up, but this appears to be a low probability. Additional convection is expected along the cold front, but lesser CAPE in this area leads to uncertainty in how robust convection will be and how much of the forecast area will be impacted. Best chances for severe storms will be if storms congeal into bowing/line segments with damaging winds being the main hazard. While the flooding risk appears low considering the progressive nature of storms, PWATS around 2" could lead to isolated flooding if one area is impacted by several rounds of storms. Any storms clear the area overnight as northwest flow ushers in cooler and drier air to begin the work week. Breezy northwest winds on Monday will keep temperatures in the 70s to low 80s. Some guidance indicates stratus building into northeast Kansas during the daytime hours which could keep temperatures cooler depending on how far southwest these clouds reach. A surface ridge builds overhead for Tuesday and shifts east of the area for the middle of the week allowing for the return of WAA and climbing temperatures into the weekend; highs are forecast to be in the triple digits again Saturday and Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1240 PM CDT Sun Aug 13 2023 Showers and a few storms have persisted into this afternoon and have complicated the forecast for any additional storms this afternoon/evening. Confidence has lowered in TS impacting sites later today; have included VCTS, but there is a chance storms remain away from terminals. Winds shift to the north-northwest and strengthen behind a front this evening and into Monday. Some guidance indicates a MVFR stratus deck building in Monday morning, but confidence is too low for inclusion. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Flanagan AVIATION...Flanagan
Hazardous weather outlook, Aug 13, 3:13 PM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 313 PM CDT Sun Aug 13 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-142015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 313 PM CDT Sun Aug 13 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Strong to severe storms are possible this afternoon and evening with damaging wind gusts and large hail being the main threats. There is a low chance for an isolated tornado as well. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Aug 13, 4:37 PM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Topeka KS
437 PM CDT Sun Aug 13 2023
KSZ035-132200-
Dickinson-
437 PM CDT Sun Aug 13 2023
...A strong thunderstorm will impact portions of southeastern
Dickinson County through 500 PM CDT...
At 437 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Tampa, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Herington and Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3861 9728 3872 9721 3872 9693 3861 9693
TIME...MOT...LOC 2137Z 279DEG 18KT 3863 9718
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 13, 4:55 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Topeka KS
455 PM CDT Sun Aug 13 2023
KSZ035-037-132245-
Dickinson-Morris-
455 PM CDT Sun Aug 13 2023
...A strong thunderstorm will impact portions of southeastern
Dickinson and southwestern Morris Counties through 545 PM CDT...
At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ramona, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Herington, Wilsey and Burdick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3861 9693 3861 9708 3870 9703 3869 9656
3852 9659 3852 9693
TIME...MOT...LOC 2155Z 280DEG 26KT 3861 9702
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPHLocal storm report, Aug 13, 5:26 PM CDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
526 PM CDT Sun Aug 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM Tstm Wnd Gst Burdick 38.57N 96.85W
08/13/2023 E60 MPH Morris KS Trained Spotter
6 inch tree limb down. Time estimated radar.
&&
JPSpecial weather statement, Aug 13, 5:42 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
542 PM CDT Sun Aug 13 2023
KSZ037-132315-
Morris-
542 PM CDT Sun Aug 13 2023
...A strong thunderstorm will impact portions of southeastern Morris
County through 615 PM CDT...
At 542 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Strong City, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dunlap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas.
&&
LAT...LON 3852 9669 3862 9666 3857 9635 3852 9635
TIME...MOT...LOC 2242Z 294DEG 25KT 3850 9656
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHLocal storm report, Aug 13, 6:49 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Topeka KS
649 PM CDT Sun Aug 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM Funnel Cloud 3 SSE Olpe 38.22N 96.15W
08/13/2023 Lyon KS Public
Reported by trained spotter and EM at road
40 and highway 99 south of Olpe. Lasted
briefly before lifting.
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 12:18 AM CDT | Special Weather Statement | TOP | Ottawa | 27 min |
| Aug 13, 12:45 AM CDT | Special Weather Statement | TOP | Cloud | 30 min |
| Aug 13, 3:51 AM CDT | Special Weather Statement | TOP | Geary | 24 min |
| Aug 13, 4:07 AM CDT | Special Weather Statement | TOP | Clay | 38 min |
| Aug 13, 4:10 AM CDT | Special Weather Statement | TOP | Geary, Wabaunsee | 35 min |
| Aug 13, 4:16 AM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 29 min |
| Aug 13, 4:26 AM CDT | Special Weather Statement | TOP | Lyon | 34 min |
| Aug 13, 4:44 AM CDT | Special Weather Statement | TOP | Wabaunsee | 31 min |
| Aug 13, 4:59 AM CDT | Special Weather Statement | TOP | Osage | 31 min |
| Aug 13, 5:02 AM CDT | Special Weather Statement | TOP | Clay, Riley | 28 min |
| Aug 13, 5:06 AM CDT | Special Weather Statement | TOP | Jackson, Pottawatomie | 24 min |
| Aug 13, 5:16 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha, Pottawatomie | 29 min |
| Aug 13, 5:21 AM CDT | Special Weather Statement | TOP | Shawnee | 24 min |
| Aug 13, 5:38 AM CDT | Special Weather Statement | TOP | Jackson | 37 min |
| Aug 13, 5:48 AM CDT | Special Weather Statement | TOP | Douglas, Shawnee | 42 min |
| Aug 13, 5:55 AM CDT | Special Weather Statement | TOP | Brown, Jefferson | 50 min |
| Aug 13, 6:32 AM CDT | Special Weather Statement | TOP | Douglas | 43 min |
| Aug 13, 4:37 PM CDT | Special Weather Statement | TOP | Dickinson | 23 min |
| Aug 13, 4:55 PM CDT | Special Weather Statement | TOP | Morris | 50 min |
| Aug 13, 5:26 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 19 min |
| Aug 13, 5:42 PM CDT | Special Weather Statement | TOP | Morris | 33 min |
| Aug 13, 5:58 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 62 min |
| Aug 13, 6:16 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 44 min |
| Aug 13, 6:30 PM CDT | Tornado Warning | TOP | Lyon | 30 min |
| Aug 13, 6:42 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 33 min |
Nearby
Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.